Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 15, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 26, 2022, 8:16 PM EDT for 4 counties in North Carolina. It took effect at May 27, 2022, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 26, 2022, 8:16 PM EDT (00:16 UTC)
- In effect from
- May 27, 2022, 8:00 AM EDT
- Expired
- May 27, 2022, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
082 WHUS42 KMHX 270016 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 816 PM EDT Thu May 26 2022 NCZ203-205-271230- /O.EXP.KMHX.BH.S.0014.000000T0000Z-220527T0000Z/ /O.NEW.KMHX.BH.S.0015.220527T1200Z-220528T0000Z/ Northern Outer Banks-Hatteras Island- 816 PM EDT Thu May 26 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Friday through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1145 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-204-271230- /O.NEW.KMHX.BH.S.0015.220527T1200Z-220528T0000Z/ East Carteret-Ocracoke Island- 816 PM EDT Thu May 26 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH FRIDAY EVENING FROM CORE BANKS NORTH... * WHAT...Dangerous rip currents. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...From 8 AM EDT Friday through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1145 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
3 follow-up statements
510 WHUS42 KMHX 270940 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 540 AM EDT Fri May 27 2022 NCZ195-199-272145- /O.EXA.KMHX.BH.S.0015.220527T1200Z-220528T0000Z/ West Carteret-Coastal Onslow- 540 AM EDT Fri May 27 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Crystal Coast beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1145 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-203>205-272145- /O.CON.KMHX.BH.S.0015.220527T1200Z-220528T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 540 AM EDT Fri May 27 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Duck to Cape Lookout. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
592 WHUS42 KMHX 271308 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 908 AM EDT Fri May 27 2022 NCZ195-196-199-203>205-280000- /O.CON.KMHX.BH.S.0015.000000T0000Z-220528T0000Z/ West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 908 AM EDT Fri May 27 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...All Eastern North Carolina beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1145 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
100 WHUS42 KMHX 280002 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 802 PM EDT Fri May 27 2022 NCZ196-204-281215- /O.EXP.KMHX.BH.S.0015.000000T0000Z-220528T0000Z/ /O.NEW.KMHX.BH.S.0016.220528T1200Z-220529T0000Z/ East Carteret-Ocracoke Island- 802 PM EDT Fri May 27 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING FROM CAPE LOOKOUT TO SOUTH OF CAPE HATTERAS... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Dangerous rip currents. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...From 8 AM EDT Saturday through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:27 PM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ195-199-203-205-280115- /O.EXP.KMHX.BH.S.0015.000000T0000Z-220528T0000Z/ West Carteret-Coastal Onslow-Northern Outer Banks-Hatteras Island- 802 PM EDT Fri May 27 2022 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 26, 7:45 PM EDT, 31 minutes earlier.
Area forecast discussion, May 26, 7:45 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
745 PM EDT Thu May 26 2022
.SYNOPSIS...
A weak area of low pressure move away from the area tonight,
with increasingly southerly flow developing ahead of a cold
front that will impact the area Friday into early Saturday. High
pressure builds back into the region early next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 740 PM Thu...Surface low has all but dissipated with just
a very weak boundary draped roughly along the Highway 64
corridor. Skies clearing for now, but expecting an increase of
cloud cover tonight with continued moisture advection and WAA
ahead of the central CONUS low. Forecast tracking well with no
adjustments needed this update.
Prev disc...Latest analysis shows weak low across the northern
waters with large cut-off upper low pressure system moving
through the central US. Low pressure over the central CONUS will
continue to advance east with a deep, southerly flow developing
across the Eastern US tonight. Increasing moisture advection
and modest WAA may support an increased risk of showers and a
few thunderstorms late tonight along the coast. Muggy conditions
return overnight with southerly flow allowing for dewpoints to
creep back into the upper 60s to low 70s. Overnight lows 65-70
deg.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 240 PM Thu...A large cut-off low pressure system moving
through central US will continue to push ENE, with attendant
cold front impacting the area Friday into Saturday. Strong Srly
flow brings warm, moist air into the region, allowing for temps
to remain seasonable in the low/mid 80s with dew points climbing
into the 70s. Good moisture feed from the Gulf of Mexico will
help inc deep layer moisture and bring a wide swath of PWAT
values up to 1.5-1.9" nearing our climo max ahead of the front,
which will be conducive for heavy rainfall amounts of 1-2" per
hour. Additionally, the slow-moving nature of the front will
allow for potential training and the concern for localized flash
flooding. WPC currently has the coastal plain outlooked in a
Slight Excessive Rainfall Outlook, with the rest of the FA under
a Marginal. Severe weather is also a concern for Fri afternoon
and Friday night. Though mid-level lapse rates will remain poor,
MU CAPE values will peak 15-2000 J/kg, and combine with 30-40
kt of bulk shear. This should be enough to support organized
convection, with mix of multicells and supercells possible. SPC
continues to outlook areas west of Hwy 17 in a Slight Risk for
severe weather, with a Marginal Risk east of Hwy 17...with
potential for damaging wind gusts, large hail, and an isolated
tornado.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 240 PM Thu...Cold front will continue to impact the area
Friday night and Saturday, bringing another round of rain and
thunderstorms. High pressure builds in for the latter half of
Memorial Day Weekend.
Fri night through Sat...A large cut-off low pressure system
will lift into the Mid-Atlantic Friday night, pushing a cold
front into the area Friday night and Saturday. Severe threat and
localized flood threat will continue for the first part of
Friday night with conditions improving late Friday night and Sat
morning with deep moisture moving off the coast.
Sun Through Wed...Drier conditions expected Sun with high
pressure and upper level ridging beginning to build into the
region. A stacked high will linger across much of the Eastern US
to start off the week, bringing mostly dry conditions through
Wednesday.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /through Friday/...
As of 745 PM Thu...Skies are now almost entirely clear across
TAF terminals although lower clouds continue to linger over the
northern Outer Banks near the remnants of the coastal low. VFR
conditions will prevail for the first half of the evening but
are expected to deteriorate with increasing moisture advection
this evening. Guidance has trended somewhat earlier with onset
of MVFR cigs and adjusted these times forward an hour or so.
Potential for IFR is best along and west of I-95 but cannot
completely rule out some lower cigs for PGV/ISO after 06z.
Conditions improve tomorrow although showers will be in the area
during the morning, transitioning to a thunderstorm threat in
the afternoon. A few storms could be strong producing gusty
winds and hail, as well as torrential rainfall. Southerly winds
will gust as high as 25 kt during the afternoon outside of
convective activity.
LONG TERM /Friday night through Tuesday/...
As of 335 AM Thu...A cold front will impact the region Friday
night and Saturday, bringing periods of rain and tstorms with
sub-VFR conditions. With greater moisture across the area, late
night and early morning fog will also be possible most days.
Prevailing VFR conditions will return Sunday and Monday as high
pressure builds overhead.
&&
.MARINE...
SHORT TERM /through Friday/...
As of 240 PM Thu...Latest obs show variable winds less than 10
kt with seas 2-4 ft. Weak low pressure off the northern waters
will continue to lift north and weaken this evening. This will
allow SE-S flow to develop across the waters, increasing to
10-15 kt by late evening. Seas will remain 2-4 ft through
tonight. Gradient tightens ahead of the approaching cold front
Friday, with southerly winds increasing to 15-25 kt Fri
afternoon and evening. Issued SCA for all coastal waters and
sounds beginning Fri afternoon. Seas 2-4 ft early Fri will build
to 4-6 ft by late afternoon. Showers and thunderstorms with
gusty winds, hail, frequent lightning and heavy rain will be
possible Fri afternoon into Friday night.
LONG TERM /Friday night through Tuesday/...
As of 240 PM Thu...S to SWrly winds gusting to 25-30 kts, seas
4-7 ft, and a chance for rain and thunderstorms Friday night
into early Sat. Winds and seas gradually diminish during the day
Sat as cold front slowly departs offshore. SCA seas will
continue through mid morning and early afternoon across the
southern and central waters. High pressure builds in Sunday and
Monday with Srly winds around 10 kts and seas 2-4 ft.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
205.
MARINE...Small Craft Advisory from 2 PM Friday to 7 AM EDT Saturday for
AMZ135-150.
Small Craft Advisory from 2 PM Friday to 2 AM EDT Saturday for
AMZ131-230-231.
Small Craft Advisory from 1 PM Friday to 1 PM EDT Saturday for
AMZ152-154.
Small Craft Advisory from 1 PM Friday to 11 AM EDT Saturday
for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...CQD/MS
SHORT TERM...CQD/ML
LONG TERM...CQD/ML
AVIATION...MS/ML
MARINE...CQD/MLHazardous weather outlook, May 26, 4:08 AM EDT, 16 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 408 AM EDT Thu May 26 2022 NCZ203-205-270815- Northern Outer Banks-Hatteras Island- 408 AM EDT Thu May 26 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms are possible across eastern North Carolina Friday afternoon into the evening, especially west of Highway 17. Damaging winds, large hail, and locally heavy rainfall capable of producing flooding are the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193>196-198-199-204-270815- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Ocracoke Island- 408 AM EDT Thu May 26 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms are possible across eastern North Carolina Friday afternoon into the evening, especially west of Highway 17. Damaging winds, large hail, and locally heavy rainfall capable of producing flooding are the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 10:38 AM EDT | Special Weather Statement | MHX | Jones | 52 min |
| May 27, 10:39 AM EDT | Special Weather Statement | MHX | Greene | 36 min |
| May 27, 10:51 AM EDT | Special Weather Statement | MHX | Duplin | 39 min |
| May 27, 11:15 AM EDT | Special Weather Statement | MHX | Martin, Pitt | 60 min |
| May 27, 11:43 AM EDT | Special Weather Statement | MHX | Craven, Jones, Onslow | 62 min |
| May 27, 12:11 PM EDT | Special Marine Warning | MHX | 34 min | |
| May 27, 12:20 PM EDT | Special Weather Statement | MHX | Washington | 40 min |
| May 27, 12:27 PM EDT | Special Marine Warning | MHX | 33 min | |
| May 27, 12:36 PM EDT | Special Weather Statement | MHX | Beaufort | 39 min |
| May 27, 12:38 PM EDT | Special Weather Statement | MHX | Hyde, Tyrrell | 52 min |
| May 27, 12:41 PM EDT | Special Marine Warning | MHX | 34 min | |
| May 27, 12:57 PM EDT | Special Marine Warning | MHX | 48 min | |
| May 27, 1:03 PM EDT | Special Marine Warning | MHX | 57 min | |
| May 27, 1:21 PM EDT | Special Weather Statement | MHX | Washington | 39 min |
| May 27, 1:42 PM EDT | Special Weather Statement | MHX | Hyde | 33 min |
| May 27, 2:01 PM EDT | Special Marine Warning | MHX | 44 min | |
| May 27, 2:04 PM EDT | Special Marine Warning | MHX | 26 min | |
| May 27, 2:16 PM EDT | Special Weather Statement | MHX | Tyrrell | 44 min |
| May 27, 2:19 PM EDT | Special Marine Warning | MHX | 45 min |
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.